Thunderstorm Wind, Allegany
- When
- September 3, 8:10 PM EST
- Where
- Allegany County, 1.03 mi E of Petrolia
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.080, -78.000
Thunderstorms developed during the afternoon and evening. An isolated thunderstorm over Allegany County produced winds gusting to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed during the afternoon and evening. An isolated thunderstorm over Allegany County produced winds gusting to 60 mph. The strong winds downed trees and power lines. Alma Hill Road was blocked by fallen trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 3, 7:02 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 802 PM EDT SAT SEP 3 2011 .SYNOPSIS... MORE MID SUMMER WARMTH AND HUMIDITY WILL BE FOUND ACROSS THE REGION TONIGHT AND SUNDAY...ALTHOUGH AN APPROACHING COLD FRONT WILL PRODUCE A PERIOD OF UNSETTLED WEATHER WITH SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS TO WRAP UP THE LABOR DAY HOLIDAY. SOME OF THESE STORMS MAY BE STRONG SUNDAY AFTERNOON AND EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL THEN BUILD INTO THE GREAT LAKES REGION TUESDAY THROUGH MIDWEEK WITH DRY AND COOLER WEATHER. && .NEAR TERM /THROUGH SUNDAY/... A WARM UNSTABLE AIRMASS (SBCAPES 1500-3000 G/KG) WILL REMAIN IN PLACE ACROSS THE REGION TONIGHT...BUT WITHOUT A TRIGGER TO REALIZE THIS INSTABILITY...SKIES WILL ONLY BE PARTLY CLOUDY. LIKE LAST NIGHT... TEMPERATURES WILL ONLY SETTLE INTO THE UPPER 60S TO LOWER 70S WITH SIMILARLY HIGH HUMIDITY LEVELS. AS A RESULT...IT WILL FEEL MORE LIKE MID JULY RATHER THAN THE FIRST WEEK OF SEPTEMBER AS TEMPS WILL BE SOME 15 DEGREES ABV NORMAL ALSO...THE SULTRY AIRMASS WILL ONCE AGAIN HELP TO PRODUCE SOME OVERNIGHT FOG PATCHES. ON SUNDAY EXPECT A DRY START TO THE DAY. TIMING DIFFERENCES BEGIN TO APPEAR IN THE 12Z NAM/GFS MODEL GUIDANCE...WITH THE NAM CONSIDERABLY FASTER IN BRINGING CONVECTION INTO THE REGION. AT THIS TIME FAVOR THE SLOWER TIMING OF THE GFS WITH A MAINLY DRY MORNING. IF THIS VERIFIES...IT WILL ALLOW TEMPS TO SOAR WELL ABOVE AVERAGE ONCE AGAIN WITH MID TO UPPER 80S ALONG WITH PLENTY OF HUMIDITY. THIS WILL CONTRIBUTE TO MODERATE TO STRONG INSTABILITY. UNLIKE TODAY...LOW/MID LEVEL FLOW WILL BE MUCH MORE FAVORABLE TO ORGANIZE CONVECTION WITH 0-6KM BULK SHEAR INCREASING TO 35-40 KNOTS DURING THE AFTERNOON. THE MAIN MID LEVEL TROUGH WILL BEGIN TO APPROACH FROM THE WEST WITH LARGE SCALE ASCENT SLOWLY INCREASING. EXPECT MOST OF THE STORMS TO FOCUS ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT DURING THE MID TO LATE AFTERNOON. MAY ALSO SEE A FEW SCATTERED STORMS DEVELOP ON LAKE BREEZE BOUNDARIES AHEAD OF THIS BY EARLY AFTERNOON...ESPECIALLY THE SOUTHERN EDGE OF THE LAKE ERIE BREEZE FROM THE SOUTHERN TIER INTO THE FINGER LAKES. GIVEN THE FORECAST JUXTAPOSITION OF INSTABILITY AND SHEAR...SEVERE WEATHER IS POSSIBLE FOR SUNDAY. THE SETUP WOULD SEEM TO FAVOR UPSCALE GROWTH INTO CLUSTERS AND BOWING SEGMENTS WHICH WOULD SUPPORT A LOCAL DAMAGING WIND RISK. THE WARM TEMPS ALOFT SUGGEST A SECONDARY LESSER RISK OF LARGE HAIL. PROFILES ARE ALSO SUPPORTIVE OF SUPERCELL STRUCTURES IF MORE DISCRETE STORMS ARE ABLE TO FORM...ALTHOUGH LARGELY UNIDIRECTIONAL PROFILES WOULD SUGGEST ANY SUPERCELLS WOULD MAINLY PRODUCE HAIL AND WIND DAMAGE. PWATS APPROACHING 2 INCHES ALSO SUPPORT HEAVY RAIN IN ANY STORMS. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... SUNDAY NIGHT AND MONDAY...THE STRONG SHORT WAVE HEADING SOUTHEAST FROM THE UPPER GREAT LAKES WILL BEGIN TO INFLUENCE WNY AS THE UPPER LEVEL JET APPROACHES OUR REGION. DEPENDING ON MODEL OF CHOICE WE END UP IN THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET PROVIDING STRONG DYNAMIC SUPPORT FOR CONVECTION. THE SHORT WAVE WILL INTERACT WITH A SURFACE FRONTAL BOUNDARY THAT IS ROUGHLY PARALLEL TO THE UPPER LEVEL FLOW. THAT SURFACE BOUNDARY WILL PROVIDE THE FOCUSING MECHANISM FOR THE CONVECTION. THE THIRD INGREDIENT IN THE RAINFALL THREAT IS MOISTURE. THERE IS SOME SUGGESTION THAT THE SHORTWAVE BEGINS TO TAP MOISTURE FROM LEE BUT THERE IS ENOUGH MOISTURE AROUND ALREADY IN THE ATMOSPHERE TO PRODUCE HIGH PRECIPITABLE WATER VALUES. ALTHOUGH WNY WILL BE ON THE WESTERN EDGE OF THE PRECIPITABLE WATER MAXIMUM OVER THE NORTHEAST, VALUES WILL BE RESPECTABLE, IN THE RANGE OF 1.25 TO 1.75 INCHES. THROW THE THREE INGREDIENTS TOGETHER, MIX WELL, AND THIS COULD ALL WORK OUT TO A MODERATE TO HEAVY RAINFALL EVENT FOR OUR REGION. THE NAM IS A BIT FASTER WITH THE EASTWARD MOVEMENT OF THE SURFACE FRONT MONDAY WHICH WOULD KEEP THE HEAVIER RAINFALL TO THE EAST OF WNY AND SUGGEST SOME CLEARING IN THE AFTERNOON TO SAVE PART OF THE LABOR DAY HOLIDAY. AS ALLUDED TO EARLIER THOUGH, THE SURFACE FRONT IS ROUGHLY PARALLEL TO THE UPPER LEVEL SHORT WAVE. THEREFORE, I AM LEANING ABIT MORE TOWARD THE GFS SOLUTION WHICH SLOWS THE EASTWARD MOVEMENT OF THE FRONT, HENCE A LONGER PERIOD OF RAINFALL FOR THE AREA. TOTAL AREA-WIDE RAINFALL DURING THIS TIME FRAME (ACTUALLY SUNDAY NIGHT THROUGH TUESDAY) WOULD GENERALLY RANGE FROM AN INCH OR SO IN THE WEST TO 2.5 TO 3 INCHES IN LEWIS COUNTY EAST OF LAKE ONTARIO. EMBEDDED THUNDERSTORMS OF COURSE COULD LEAD TO HIGH LOCAL AMOUNTS. FROM A HYDROLOGIC POINT OF VIEW THE 42 MEMBER NORTH AMERICAN ENSEMBLE FORECAST SYSTEM (NAEFS) KEEPS ALL OF OUR MAJOR STREAMS WITHIN THEIR BANKS BUT ONCE AGAIN I MUST REITERATE THAT INDIVIDUAL THUNDERSTORM COMPLEXES COULD PRODUCE LOCALLY HEAVIER RAINFALL AMOUNTS AND THE POTENTIAL FOR FLOODING, WE WILL NEED TO MONITOR THIS CLOSELY. MONDAY NIGHT THROUGH TUESDAY...THERE ARE STILL MODEL DIFFERENCES IN THE TIMING OF THE EASTWARD PROGRESSION OF THE MAIN NORTHERN STREAM SHORT WAVE DURING THIS PERIOD. I FEEL THAT THE EVEN THOUGH THE SURFACE FRONTAL BOUNDARY SHOULD EXIT WNY OVERNIGHT MONDAY THE AXIS OF THE UPPER LEVEL SHORT WAVE STAYS WEST OF OUR REGION THROUGH TUESDAY MORNING SO WE WILL KEEP A HIGHER THREAT OF RAIN SHOWERS IN MONDAY NIGHT. ON TUESDAY THE THREAT WILL CONTINUE TO GRADUALLY DIMINISH BUT I STILL WILL KEEP A CHANCE OF RAINFALL IN THROUGH AT LEST THE FIRST PART OF THE DAY. TEMPERATURES WILL BE NOTICEABLY COOLER AS THE 850MB PROGS SHOW ONLY A +6C TO +8C ACROSS WNY, I WOULD NOT EXPECT HIGHS TO GET MUCH MORE THAN 70F AND OVERNIGHT LOWS WELL DOWN INTO THE 50S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... TUESDAY NIGHT AND WEDNESDAY...WNY IS IN THE CONFLUENT REGION OF THE DEPARING SHORT WAVE DURING THIS TIMEFRAME WHICH IS REFLECTED AS A WEAK RIDGE AT THE SURFACE. WE SHOULD DRY OUT DURNIG THIS TIMEFRAME UNDER MUCH MORE COMFORTABLE LATE SUMMER TEMPERATURES. WEDNESDAY NIGHT THROUGH SATURDAY...THE CONFIDENCE IN THE FORECAST DURING THIS TIMEFRAME IS NOT THAT HIGH DUE TO THE QUESTIONS ABOUT THE INTERACTION OF THE REMNANTS OF LEE AND KATIA. MOST GUIDANCE IS LEANING TOWARD MOISTURE FROM THE REMENATS OF LEE MOVING NORTHACROSS THE REGION IN THE WEDNESDAYNIGHT THROUGH FRIDAY TIME FRAME RESULTING IN THE POTENTIAL FOR RAIN HIGHEST ALONG OUR SOUTHERN BORDER. AT THIS POINT I AM NOT GOING TO TRY TO SECOND GUESS THE ENSEMBLE OF GUIDANCE AND WILL KEEP A CHANCE OF RAIN IN THE FORECAST THROUGH FRIDAY NIGHT. HOWEVER, I WOULD NOT BE SURPRISED TO SEE CHANGES IN THE PRECIPITATION FORECAST AS WE GET CLOSER TO THIS TIME FRAME. TEMPERATURES WILL BE SEASONABLE WITH DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 50S. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS THIS EVENING WILL GRADUALLY DETERIORATE OVERNIGHT AS THE WARM AND HUMID AIRMASS WILL LEAD TO MVFR VSBYS IN FOG. EXPECT MOST OF THE MORE DENSE FOG TO BE RELEGATED TO THE SOUTHERN TIER VALLEYS ONCE AGAIN...WITH THE REST OF THE AREA JUST SEEING LIGHT MVFR BR IN THE 04Z-14Z TIME FRAME. ON SUNDAY ANY FOG/HAZE WILL BURN OFF/MIX OUT BY LATE MORNING. OUR ATTENTION THEN TURNS TO THE TIMING OF CONVECTION AS A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE APPROACH THE REGION. EXPECT THE BULK OF THE MORE WIDESPREAD SHOWERS AND STORMS TO HOLD OFF UNTIL LATE AFTERNOON...ALTHOUGH A FEW SCATTERED STORMS MAY POP IN THE WESTERN SOUTHERN TIER AND FINGER LAKES BY EARLY AFTERNOON AHEAD OF THE MAIN LINE. HAVE INSERTED A VCSH/CB QUALIFIER AT KJHW...BUT OTHERWISE KEPT THE OTHER TAF SITES DRY THROUGH 18Z. OUTLOOK... SUNDAY EVENING...AREAS OF MVFR AND LOCAL IFR WITH SHOWERS AND THUNDERSTORMS LIKELY. SUNDAY NIGHT AND MONDAY...AREAS OF IFR WITH RAIN AND EMBEDDED THUNDERSTORMS. TUESDAY AND WEDNESDAY...MAINLY VFR. THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. && .MARINE... LIGHT WINDS WILL CONTINUE THROUGH THIS EVENING WITH LOCAL ONSHORE FLOW GENERALLY AT 10 KNOTS OR LESS. LOCALLY HIGHER WINDS AND WAVES ARE ALWAYS POSSIBLE IN AND NEAR THUNDERSTORMS. ON SUNDAY SOUTHWEST WINDS WILL INCREASE SOMEWHAT AHEAD OF A STRONGER COLD FRONT APPROACHING FROM THE UPPER LAKES. EXPECT WINDS TO RAMP UP INTO THE 10 TO 20 KNOT RANGE...WITH WATER BECOMING A LITTLE CHOPPY BUT REMAINING BELOW SMALL CRAFT CRITERIA. NO SIGNIFICANT WINDS OR WAVES ARE EXPECTED THROUGH MIDWEEK...ALTHOUGH THERE MAY BE A FEW PERIODS OF CHOPPY WAVES AS WINDS BECOME MORE NORTH TO NORTHEAST MONDAY THROUGH WEDNESDAY FOLLOWING THE PASSAGE OF THE SLOW MOVING COLD FRONT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...HITCHCOCK/RSH SHORT TERM...TAN LONG TERM...TAN AVIATION...HITCHCOCK/RSH MARINE...HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 425 AM EDT SAT SEP 3 2011 NYZ001>008-010>014-019>021-085-040830- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 425 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN UNSETTLED PATTERN SUNDAY AND MONDAY WILL BRING THUNDERSTORMS SUNDAY...FOLLOWED BY MODERATE TO HEAVY RAIN SHOWERS SUNDAY NIGHT AND MONDAY. ON SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA WITH THE MAIN THREAT FROM THESE STORMS BEING DAMAGING WIND GUSTS. MODERATE TO HEAVY RAINFALL IS POSSIBLE LATE SUNDAY AND INTO MONDAY ACROSS THE REGION WITH ONE TO TWO INCHES OF RAINFALL POSSIBLE BETWEEN SUNDAY NIGHT AND MONDAY. THIS AMOUNT OF RAINFALL WILL HEIGHTEN THE HYDRO CONCERNS THROUGH THE AREA WITH POSSIBLE FLASH FLOODING OR SMALL CREEKS AND POOR DRAINAGE AREA FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 425 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA WITH THE MAIN THREAT FROM THESE STORMS BEING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
859 PM EDT SAT SEP 3 2011
NYZ021-040145-
ALLEGANY NY-
859 PM EDT SAT SEP 3 2011
...STRONG THUNDERSTORMS OVER SOUTHERN ALLEGANY COUNTY...
* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A COUPLE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND VERY HEAVY RAIN OVER SOUTHERN ALLEGANY COUNTY. THE
STORMS WERE LOCATED 7 MILES SOUTHWEST OF WELLSVILLE...AND MOVING
EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4200 7812 4211 7812 4221 7774 4200 7774
4199 7783
RSHThe Buffalo radar (KBUF), 114 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349505.